Health Warning on Bad Batch of Pills
Media Statement from ACTINOS, Calvary and ACT Health:
Dr David Caldicott, Emergency Physician at Calvary Healthcare Bruce, along with ACT Health is today warning Canberrans to be aware of a potentially fatal batch of NBOMe pills, which have been illegally sold to people as an ecstasy-type drug.
“In the last two weeks, Calvary Healthcare has treated a seriously ill patient following a drug overdose. The patient provided a sample of the pill consumed for toxicology testing, and from this test the pill was confirmed to contain dangerous chemicals 25C-NBOMe and 25I-NBOMe,” Dr Caldicott said.
“The analysis was undertaken by the ACTINOS Group, a collaboration between ACT Emergency doctors, the ACT Government Analytical Laboratory and the Australian National University, designed to expedite the analysis of drugs associated with emergency presentations, and unique in Australia.
“Every now and again we get a ‘bad batch’ of the drugs in Canberra, whether it’s ecstasy or heroin or amphetamines. However, this particular pill is tainted with not just one, but two varieties of a very dangerous category of drug, which if consumed could be potentially fatal or at least cause serious health problems.
“It is more usual for this drug to be found as ‘blotters’, where it is impregnated on small pieces of blotting paper, which makes their presence in pill form all the more dangerous for an unsuspecting user.
“The NBOMe pills are a type of psychedelic phenethylamine drug, which include an N-methoxybenzyl substituent that has significant effects on their pharmacological activity. Patients have been hurt and killed from both behavioural effects while hallucinating, as well as the toxicological effects on the circulation.
“Individuals presenting to hospital with acute NBOMe toxicity might experience cardiovascular complications, agitation, seizures, hyperthermia, metabolic acidosis, organ failure and even death.
“Anytime you decide to take illicit drugs you open up yourself to the potential of becoming critically ill, but this particular drug is extremely dangerous, containing two varieties of NBOMe, which has prompted this health warning to be issued,” Dr Caldicott said.
“Anyone who is taking drugs or pills of this kind is advised to be extremely cautious, as this represents a significant tainting of the market. At this stage we do not know how widespread its distribution might be, but we are consulting widely with colleagues interstate. Even half a pill has enough NBOMe to make the user critically ill.
“If members of the community have consumed pills which they feel have effects different to what they expected, or just make them feel unwell, they should seek urgent medical advice from their General Practitioner or visit the hospital Emergency Department,” Dr Caldicott concluded.
For drug advice people can call the Alcohol and Other Drugs Services 24 Hour Helpline on 62079977. The 24 hour Helpline is staffed by professional workers who can provide information on drug and associated issues, as well as support for people managing their addiction.
If members of the community have any information regarding the purchasing, selling or manufacturing of illegal they should call ACT Policing Operations on 131 444 or Crime Stoppers on 1800 333 000. Information can be provided anonymously.
For more information: Go to www.health.act.gov.au/c/health
or call 13 22 81
Download this media statement here.
Statement Ends/13 NOV 2014
Media Contact: Jessica Summerrell - ACT Health (w) 6205 0837 (m) 0466 770 201
Greg Bayliss - Calvary Healthcare (w) 6201 6628 (m) 0432 130 693
back to top